Would you take a pill if there was a chance it could make you gain weight ? I’m guessing that for most of you,that’s a no brainer. So let me rephrase that. Would you take said pill if it might also improve your mental health, and potentially give you your life back?
This is exactly the quandary I find myself in. To catch up, if you haven’t been following my story so far (it’s ok I won’t hold it against you) I am depressed. So depressed I’ve been an inpatient (with nights at home) for nine weeks now. I have panic attacks, generalised anxiety, and my miserable head on. I am taking antidepressants which have helped lift my depression somewhat but not enough.
Also since I am an awkward little pixie I’m now having mood swings and even more panic attacks ( boy do I sound like a charismatic kind of a gal, feel free to invite me to dinner parties etc.) Sooo my doctors put their heads together and wracked their big brains and decided that a new drug should be added to the mix.
Just to complicate matters further I am determinedly breastfeeding little Wonder Girl. This limits me to breastfeeding friendly drugs. So the drug in question (which I will not name as heck I need a little privacy here) should stabilise my mood. Just one teeny problem, it could make me as hungry as a hippo.
Now don’t you dare all tell me that when I’m hungry I could munch on carrot sticks and frozen grapes. It’s never going to happen! Firstly I have zero willpower in the face of chocolate, and secondly, well, chocolate.
Just to add a teeny bit to my’ I’m a complete head case’ profile I have once trod dangerously close to the eating disorder line. As a girl who once wore Lycra for a living, I’m not entirely comfortable with my new womanly curves. As much as I embrace them and the wonderful people who cuddle them, I want them to stay as they are. I am not comfortable with the idea of occupying enough space so as to be classed as a new continent, if you catch my drift!
So as vain and stupid as this question may sound, it’s how I feel, I don’t need any extra worries or problems right now. So here is where it sits now. I will take the pill for two weeks. I will be weighed regularly. Should I start to gain weight I will discontinue the pill and my doctors will rethink. This is the doctors suggestion and I’m good with it, mostly.
So luck and light thoughts is what I’ll be needing over the next few weeks. All this is getting rather tiresome now and I really really want the old me back!
Oh cripes, it’s easy for me to say but focus on the main thing – getting you feeling better x
I’m really trying to do that.
weight is very linked to feelings of wellbeing and self esteem so I totally understand you wanting to stay as you are. you might find if it gives you the munchies it might be for real filling food so you could go for that or you could count calories. Not everyone gets all the side effects, fingers crossed.
I hope you feel better soon, least you are in the best of medical care with great sounding doctors.
Thanks , your right I am in the best place for right now.
Fully understand Ella. I had the same fears – but in the end I am glad I took the pills. And I’ve only put on a couple of pounds – which could easily be due to the fact that I’ve been lazy and unmotivated for a while! Only you can decide. However the priority is getting well.
Your right and great to hear from someone who has been here, and hasn’t gained loads. Thanks.
I agree with mammasuarus if it going to get you feeling better then it is worth the gamble and you can lose weight again but you can’t get back the days you are missing being you x
Now for the question I am waiting for the punch in the face and the screaming, is there a breast feeding unfriendly alternative that hasn’t got the ‘Hippo’ side effects? I am with you totally on the breast feeding, Oz finely stopped about 20 months and I did miss the closeness but….
Right unblocked my ears and taken off my head protection 😉 I am wishing you lots of strong thoughts and light ones too x
P.S don’t go to my blog today, I have just done a Weight Watchers sponsored post (!) mainly because it has such a fab upbeat song but still stay away for today xxxx
Thanks for the warning ! So breastfeeding , yes , possibly, but I love breastfeeding. It’s one of the few things I’m proud of ATM and makes me feel so connected to Wonder Girl. So let’s hope I’m not one of the unlucky hippos and this drug works.
You might aswell give it a go – i guess you have nothing to lose – I do hope there is an improvement for you soon. Hats off for breastfeeding with all this going on.
Thanks, yes I’m going to.
Oh bless you!
I also suffer from depression and have had all the panick attacks in the past – so horrible!!
Sending you loads of big hugs and I hope that these meds work out for you!
Thanks so much!
Would I take a pill that restored my mental health but made me put weight on? Yes, yes I would and do! I hate the weight gain but I hate the alternative more. I’ve been taking it for almost 18 months now and the Dr has been weighing me every visit since about 3 months in. We agreed a point at which I wanted to stop taking it… I know I’ve gone past that point since my last visit, not sure what I’m going to do.
2 weeks isn’t very long to try a new treatment. You might not feel any of the benefits in 2 weeks and I always think you have to include the benefits in any decision about side-effects. I don’t know what your medication is but it could be one where you only put weight on to begin with – whatever (if any) you put on during those 2 weeks could be the TOTAL of your weight gain.
I’m sorry this is a long comment 🙂 I love your blog, you write beautifully and your sense of humour shines through despite the depression.
Hi , thanks for your comment. Yes it is going to be a balancing act between improvement and side effects. It’s just that with my eating disorder history I have to be very careful with anything that interferes with being able to eat intuitively. Glad your enjoying my blog, you have to laugh to stop the crying.
I would take a pill that balanced me but made me gain weight. But I wouldn’t take one that caused sexual dysfunction. Strange how we can deal with some side effects and not others. Hope it’s going well.
The pill is working and no weight gain so far (fingers crossed). I have three kids so sexual dysfunction could be a good thing 😉